[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1991

Zidovudine-Related Thrombocytopenia Simulating Rapid Growth of Kaposi's Sarcoma

Author Affiliations

Mayfair North Tower Suite 810 2600 N Mayfair Rd Milwaukee, WI 53226

Arch Dermatol. 1991;127(7):1068-1069. doi:10.1001/archderm.1991.01680060144031
Abstract

To the Editor.—  Epidemic Kaposi's sarcoma (KS) is a neoplasm frequently seen in the acquired immunodeficiency syndrome (AIDS).1 Cutaneous lesions are pleomorphic, vary in color, and may be mistaken for bruises and nevi. It may remain localized, but usually undergoes rapid multicentric cutaneous and/or visceral spread, producing substantial morbidity. Although studies have shown the lack of efficacy of zidovudine alone for control of Kaposi's sarcoma,2 it is often used for antiretroviral action in conjunction with antineoplastic therapy, which may have hematologic toxic effects.3 We report a patient who developed thrombocytopenia while receiving zidovudine, which led to ecchymoses around his Kaposi's sarcoma lesions, simulating rapid intracutaneous spread of the neoplasm and clearing after withdrawal of the drug.

Report of a Case.—  A 32-year-old white homosexual human immunodeficiency virus (HIV)-positive man developed a biopsyproven KS lesion on his left upper arm in 1985. Subsequently, he developed Pneumocystis carinii pneumonia,

First Page Preview View Large
First page PDF preview
First page PDF preview
×